Did You Grow Up Thinking You're Aller...
Home  »  Community News  »  Did You Grow Up Thin...
Jul
4
Sandeep Singh Dhillon
Did You Grow Up Thinking You’re Allergic To Penicillin? Guess Again – Forbes
Pharma Extra, Pharma Notables
0

By Rita Rubin

For years, whenever a health-care provider asked whether you were allergic to any medications, you might have dutifully noted yes, penicillin, which happens to be the most common drug allergy of all. You might not remember ever having an allergic reaction to penicillin, but that’s what your parents always told you, and they wouldn’t steer you wrong.

Well, a couple of new studies suggest that unless your symptoms were pretty dramatic, you might not be allergic to penicillin after all. Researchers tested children and adults who’d been labelled as allergic to penicillin but whose symptoms were relatively mild and found that most tolerated the drug just fine.

Why should you care whether you or your children are allergic to penicillin?

While penicillin is the oldest antibiotic, it and other members of the penicillin family, such as amoxicillin, are still effective, first-choice treatments for a wide range of bacterial infections. But once people are labelled as allergic to penicillin–previous studies suggest that 5% to 20% of the population has been deemed allergic to the drug– doctors instead prescribe second-choice, broader-spectrum antibiotics, which, in the case of garden-variety bacterial ear infections, is kind of like swatting a fly with a sledgehammer.

Broad-spectrum antibiotics kill beneficial bacteria as well as the bad actors, increasing the risk of side effects such as diarrhoea and the possibility that some microbes will develop antibiotic resistance. On top of that, those broad-spectrum antibiotics cost a lot more than generic penicillin or amoxicillin.

In a study published online Monday by the journal Pediatrics, researchers enlisted the help of parents of children ages 4 to 18 who were seen in the emergency department at Children’s Hospital of Wisconsin. The scientists asked 605 parents who reported that their children were allergic to penicillin if they would complete an allergy questionnaire.

Questions included the age of the child when diagnosed with a penicillin allergy, why the drug was prescribed, symptoms of an allergic reaction, how long after the first dose it occurred and whether a parent, doctor or both diagnosed the allergy. The questionnaire also listed 17 symptoms, ranging from a rash to throat swelling and asked the parents to check the ones that occurred in their child after taking penicillin.

Before administering the questionnaire, the researchers consulted with a pediatric allergist about which symptoms were “high risk,” or likely the result of an allergic reaction, or “low risk,” or likely not due to an allergic reaction. High risk symptoms included facial, lip or throat swelling, while low risk symptoms included a rash, itching or hives.

Of the 597 children whose parents completed the questionnaire, nearly three-fourths had low-risk symptoms. The researchers had enough funding to offer testing for penicillin allergy to the parents of 100 low-risk children whose symptoms had been confirmed by their primary physician. The testing consisted of the standard three-tier process: administering penicillin first by a skin prick (also called scratch) test, then by injection and then orally.

“We are prepared to handle serious reactions if one were to occur,” lead author Dr. David Vyles explained to me.

But it turned out that none of the 100 children tested were found to be allergic. In other words, the questionnaire did a good job of identifying the children who really weren’t allergic to penicillin. But, Vyles said, much bigger studies are needed before the questionnaire alone could be used to identify patients labeled as allergic who could safely take penicillin.

In a related study published in April in the journal Emergency Medicine Australasia, researchers in Sydney performed the three-tier allergy test on 100 adult emergency department patients who reported a penicillin allergy. The Australian scientists did not first screen the patients to determine whether their allergy symptoms were high risk or low risk, but they did exclude those who had previously experienced anaphylaxis, a severe, life-threatening allergic reaction, after taking penicillin. Of the 100 patients tested, the researchers found that 81 weren’t actually allergic to penicillin.

“It would be great to examine whether a combination of risk assessment and oral challenge alone could ‘de-label’ the majority of reported penicillin allergies in children.” emergency department physician Dr. Joseph Marwood, lead author of the Australian study, told me in an email. “If this could be demonstrated as safe, without labor-intensive and uncomfortable skin prick testing, it could quickly become practice in the pediatric ER and help children receive the most appropriate antibiotic for their initial illness and beyond.”

Why would people think they’re allergic to penicillin when they’re not?

Vyles thinks parents and even physicians are sometimes too eager to blame penicillin for symptoms that actually are related to the underlying illness. In his study, the children’s primary care doctors had witnessed the supposed allergic reaction in only 14 of the 100 who were tested. In the majority of cases, the primary care doctors diagnosed a penicillin allergy based on what the parents told them.

Personal experience spurred Vyles, an assistant professor of pediatrics at the Medical College of Wisconsin in Milwaukee, to investigate the question.

When his now 9-year-old son was 2, he developed a rash after taking amoxicillin. Because of the rash, the boy’s pediatrician concluded he was allergic to penicillin.

The next time Vyles’ son had an ear infection, his doctor prescribed a broad-spectrum antibiotic instead of amoxicillin. Vyles says he would have had to pay more than $100 more out-of-pocket for the brand-name broad-spectrum antibiotic than for generic amoxicillin.

So he did what only a physician parent could do: He got amoxicillin instead and “challenged” his son with a dose to see if he had any kind of a reaction. Nada. Same thing happened with his daughter, now three. She developed a rash four days after she began taking amoxicillin, so her pediatrician labeled her as allergic to penicillin drugs. Vyles, by then highly skeptical, gave her a dose of amoxicillin, and she did fine.

Again, do not try this at home, but you might want to see an allergist. Says Vyles, “Anybody who has penicillin allergy and questions it should go through the testing.”



Leave a reply

You must be logged in to post a comment.